MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY STRATA NSC LUMBOPERITONEAL SHUNT KIT; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS

MEDTRONIC NEUROSURGERY STRATA NSC LUMBOPERITONEAL SHUNT KIT; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Model Number 44420
Medical Device Problem Codes Mechanics Altered (2984); Appropriate Device Problem Term/Code Not Available (3191); Migration (4003)
Health Effect - Clinical Codes Headache (1880); Memory Loss/Impairment (1958); Pain (1994); Ambulation or Postural Difficulties (2544); Confusion/ Disorientation (2553)
Date of Event 05/04/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information captured in this report was previously submitted under regulatory report #2021898-2018-00068.Any further information will now be captured under this report being submitted.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported the patient normally wore an aluminum plate to shield their device from magnetic interference; however, while at the mall, the staff informed them that wearing such a device would be construed as a shoplifting attempt (concealing merchandise security tags from the mall's sensors), and they asked them to remove it.The patient entered a furniture section where portal magnetic tag detectors which were carefully concealed to look like advertising displays were used and didn't spot them until they had already gone through them.It was noted that to enter the furniture section, the customer must first transit the electronics displays which are loaded with magnetically charged devices.They went straight through because they were now stuck in the store with no shielding for their device, so they exited the store immediately.An hour after the event, the patient began feeling unwell but dismissed it as exhaustion from walking in the sun.The condition worsened by the morning of (b)(6)2018 where they experienced headache, loss of balance, and memory loss.By (b)(6) 2018, the condition had worsened yet again to include headache (level 3 on a 10-point scale), feeling constriction in the skull, gait disturbance, memory and balance loss, and some level of confusion.It was noted their device had clearly been disabled by the magnetic interference.Now prior to entering the mall, they had their device checked.It was stated the 0.5 setting was good, and the patient experienced no headaches, memory and balance issues, or skull constriction in the week prior to entering the mall.The patient took an emergency supply of acetazolamide but with little effect.The patient's status was stable.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was further reported that the patient was requesting that the setting be reset to 0.5 and it was confirmed that the setting had been checked following the event.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported the patient wanted to have the valve removed due to ¿problems with it readjusting itself.¿ the valve setting was checked after the patient left the mall.The patient had the nurse change the setting to a ¿closed¿ position and back to a ¿full open¿ position.It was stated this was an attempt to ¿cycle the device to clear the jam.¿ with this adjustment, it was stated the device was working ¿okay, but not ideal.¿ it was noted the patient had designed an inclined bed with a harness to ensure continual pressure on the valve while they slept.Regarding the cause of the potential level change, the patient indicated the cause may have been the security detectors, their laptop bag over their shoulder, their handphone, or a refrigerator magnet.They noted to have been in constant pain until wearing an aluminum plate.The patient reported having constant headaches for two years, reportedly indicating that the shunt had never performed properly.In addition, it was noted that the shunt had migrated to the surface since implant and was just below the skin.The patient had an appointment with their doctor scheduled for (b)(6) 2018.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported the patient was not getting enough drainage from the system for their current physiological condition.It was stated the patient¿s device was removed in favor of a ¿free-flow drainage shunt¿ from a different manufacturer.The patient noted that the change was remarkable, and they no longer had memory problems.

Brand Name
STRATA NSC LUMBOPERITONEAL SHUNT KIT
Common Device Name
SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
125 cremona drive
goleta CA 93117
MDR Report Key7534768
Report Number2021898-2018-00260
Device Sequence Number18862893
Product Code JXG
UDI-Device Identifier00643169010796
UDI-Public00643169010796
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K091312
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source consumer,foreign
Initial Reporter Occupation Patient
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 02/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2021
Device Model Number44420
Device Catalogue Number44420
Device Lot NumberE11026
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/09/2018
Supplement Date Received by Manufacturer05/09/2018
06/26/2018
08/08/2018
01/28/2019
Initial Report FDA Received Date05/22/2018
Supplement Report FDA Received Date06/07/2018
07/26/2018
10/04/2018
02/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age57 YR